Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 61, NWS Grand Forks, ND

July 21, 2013Ramsey County, Towner County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2013, 9:02 PM CDT for Ramsey County, Towner County, Walsh County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2013, 9:02 PM CDT (02:02 UTC)
Expired
Jul 21, 2013, 10:00 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:05 PM CDTTSTM WND DMGStarkweather, ND3 INCH BRANCHES DOWN
Jul 21, 9:08 PM CDTTORNADO1 S Starkweather, NDREPORTED SIGHTING OF A BRIEF TORNADO ALONG HWY 20...DOWNING A FEW HIGH LINE WOODEN POWER POLES. TIME ESTIMATED FROM RADAR.
Jul 21, 9:15 PM CDTTSTM WND DMG3 Se Starkweather, NDHAIL DAMAGE TO CROPS. ALSO MAINLY SMALL BRANCHES DOWN...WITH ONE UPROOTED TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS53 KFGF 220202
SVRFGF
NDC071-095-099-220300-
/O.NEW.KFGF.SV.W.0061.130722T0202Z-130722T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
902 PM CDT SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  EXTREME SOUTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHWESTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 901 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES EAST OF
  CANDO...AND MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMPDEN AROUND 915 PM CDT.
  DERRICK AROUND 920 PM CDT.
  EDMORE AROUND 930 PM CDT.
  FAIRDALE AROUND 945 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE ADAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4855 9900 4855 9804 4829 9800 4829 9901
TIME...MOT...LOC 0202Z 272DEG 34KT 4846 9884

HAIL...1.00IN
WIND...60MPH

$$

HOPPES
1 follow-up statement
383 
WWUS53 KFGF 220248
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
948 PM CDT SUN JUL 21 2013

NDC095-220257-
/O.CAN.KFGF.SV.W.0061.000000T0000Z-130722T0300Z/
TOWNER ND-
948 PM CDT SUN JUL 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN TOWNER
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4854 9858 4855 9804 4829 9800 4829 9877
TIME...MOT...LOC 0247Z 283DEG 35KT 4835 9823

$$

NDC071-099-220300-
/O.CON.KFGF.SV.W.0061.000000T0000Z-130722T0300Z/
RAMSEY ND-WALSH ND-
948 PM CDT SUN JUL 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WALSH AND NORTHEASTERN RAMSEY COUNTIES UNTIL 1000 PM CDT...

AT 945 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF LAWTON...AND MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADAMS AROUND 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4854 9858 4855 9804 4829 9800 4829 9877
TIME...MOT...LOC 0247Z 283DEG 35KT 4835 9823

HAIL...1.00IN
WIND...60MPH

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:38 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 21, 6:38 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 PM CDT SUN JUL 21 2013

.UPDATE...
ISSUED AT 633 PM CDT SUN JUL 21 2013

LINE OF DEEP CONVECTION EXTENDING FROM NEAR PILOT MOUND MB TO
RUGBY AND WEST OF BIS. BASED ON CURRENT TIMING ADJUSTED POPS
DELAYING HIGHER POPS ACROSS NW AND KEEPING SOUTHERN FA DRY LONGER.
NO OTHER CHANGES THIS UPDATE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 303 PM CDT SUN JUL 21 2013

MAIN CHALLENGE CONTINUES TO BE TSTM CHANCES AND SEVERITY FOR
TONIGHT. LATEST MODEL GUIDANCE CONTINUES TO SUPPORT A THREAT FOR
PORTIONS OF THE FA BUT EARLY ON MAINLY FOR THE KDVL REGION AS IT
SHOULD TAKE A WHILE TO REACH THE RED RIVER VALLEY.

CURRENTLY HAVE A COLD FRONT WORKING INTO FAR NORTHWEST ND WITH AN
AREA OF LOW PRESSURE THERE AS WELL. A WARM FRONT EXTENDS SE FROM
THIS LOW DOWN TO NEAR KBIS AND KABR. IN THIS WARM SECTOR DEW
POINTS ARE GENERALLY IN THE LOW TO MID 60S WITH TEMPS IN THE 80S.
EAST OF THE WARM FRONT DEW POINTS HAVE BEEN SLOW TO RECOVER FROM
MORNING LOWS WITH 50S STILL COMMON. THERE HAS BEEN A WEAK TSTM
COMPLEX OVER SOUTHWEST MANITOBA RIDING AHEAD OF THE MAIN SHORT
WAVE. THIS SHOULD GET INTO THE FAR NW FA IN THE NEXT HOUR OR SO.
INSTABILITY IS WEAK OUT AHEAD OF THIS INITIAL COMPLEX BUT IT MAY
CONTINUE TO MOVE EAST ALONG THE BORDER WITH THE UPPER JET DYNAMICS
IN PLACE. THE SEVERE THREAT SHOULD BE BEHIND THIS COMPLEX CLOSER
TO THE COLD FRONT AND SFC LOW OVER WESTERN ND. INSTABILITY IS
BETTER HERE WITH THE ABOVE MENTIONED WARMER AND MOIST AIR. THE
MAIN SHORT WAVE ENERGY APPEARS TO BE LOCATED OVER SOUTHERN ALBERTA
WHICH IS NEARING THE SFC BOUNDARY. WITH THE WAVE AND THE UPPER JET
ENERGY A MORE ORGANIZED TSTM COMPLEX IS EXPECTED TO GET UNDERWAY
OUT WEST. SPC HAS ISSUED MCD 1456 AND A NEW TORNADO WATCH FOR
PORTIONS OF WESTERN AND CENTRAL ND. THERE HAVE BEEN A COUPLE OF
CELLS THAT HAVE POPPED UP NEAR KISN THAT MAY BE THE START OF SOME
STRONGER CELLS. NOT EXPECTING ANY STRONG STORMS TO APPROACH OUR
WESTERN FA FOR A FEW MORE HOURS YET SO WE WILL HAVE TIME TO WATCH
AND SEE HOW THINGS DEVELOP. LATEST RAP BRINGS SOME STORMS INTO
OUR WESTERN FA IN THE 01-02Z MON TIME FRAME. NSSL WRF IS A LITTLE
FASTER AND AS MENTIONED IN AN EARLIER AFD UPDATE IT DID BRING
TSTMS A LOT FURTHER SOUTH THAN WHAT IS ANTICIPATED. FOLLOWED MORE
CONTINUITY AND KEPT HIGHER PCPN CHANCES ACROSS THE NORTHERN HALF
OF THE FA TONIGHT WITH LOWER CHANCES ACROSS THE SOUTH. THE
COMBINATION OF THE LOW LEVEL JET UPPER JET AND THE WAVE SHOULD
KEEP SHOWERS AND TSTMS GOING AFTER DARK JUST NOT SURE HOW LONG THE
SEVERE POTENTIAL WILL GO.

LEFT SOME LINGERING LOW PCPN CHANCES ACROSS THE EAST ON MONDAY
MORNING WITH DRYING ACROSS THE WEST. SHOULD BE A FAIRLY NICE DAY
WITH DRIER AIR MOVING BACK IN WITH NORTHWEST WINDS. MON NIGHT WILL
BE A LITTLE COOL AGAIN ESPECIALLY ACROSS THE NORTH.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 303 PM CDT SUN JUL 21 2013

SHOULD REMAIN DRY TUE WITH FAIRLY LIGHT WINDS DUE TO THE PROXIMITY
OF THE SFC HIGH. CHANCES FOR PCPN RETURN BY TUE NIGHT AND WED
ALTHOUGH MODELS NOT IN VERY GOOD AGREEMENT ON THE DETAILS.

WEDNESDAY NIGHT-SUNDAY...12Z MODELS MAINTAIN SIMILAR IDEA AS
PREVIOUS RUNS. NORTHWEST FLOW ALOFT INTO FRIDAY WITH UPPER RIDGING
BUILDING INTO THE REGION FOR THE WEEKEND. THERE WILL BE SLIGHT
THUNDERSTORM CHANCES WITH ANY UPPER WAVE WITHIN THE NORTHWEST FLOW
ALOFT...WITH THESE CHANCES ENDING ONCE THE RIDGING BUILDS INTO THE
REGION. TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL VALUES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 633 PM CDT SUN JUL 21 2013

STORMS WILL TAKE A LITTLE LONGER GETTING INTO FA BASED ON CURRENT
CELL SPEED. MADE SOME MINOR ADJUSTMENTS TO TIMING HOWEVER KEPT VFR
CONDITIONS GOING ALTHOUGH COULD SEE SOME MVFR CONDITIONS UNDER
STRONGER STORMS. MAINTAINED DRY FORECAST FOR NOW AT FAR AND BJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...GODON
LONG TERM...GODON/TG
AVIATION...VOELKER
Hazardous weather outlook, Jul 21, 7:30 AM CDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
730 AM CDT SUN JUL 21 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
730 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON IN THE
DEVILS LAKE BASIN...SPREADING EAST THROUGH THE RED RIVER VALLEY
AND INTO PARTS OF EXTREME NORTHWEST MINNESOTA THIS EVENING.

LOW PRESSURE WILL MOVE SOUTHEAST FROM ALBERTA AND INTO
NORTHWESTERN NORTH DAKOTA THIS AFTERNOON AND THEN EAST INTO
NORTHERN MINNESOTA LATE TONIGHT. THUNDERSTORMS WILL FORM IN
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND THEN
INTENSIFY AND SPREAD INTO EASTERN NORTH DAKOTA LATE THIS AFTERNOON
AND EVENING THEN WEAKEN A BIT IN INTENSITY AS THEY MOVE INTO
NORTHWESTERN MINNESOTA OVERNIGHT.

THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL. THE MAIN
SEVERE WEATHER THREAT AREA IS ALONG AND WEST OF A ROSEAU TO FARGO
TO LISBON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND
THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

DTR

In the hours before

Special weather statement, Jul 21, 8:03 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
803 PM CDT SUN JUL 21 2013

NDZ006-007-220145-
CAVALIER ND-TOWNER ND-
803 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN
CAVALIER COUNTIES UNTIL 845 PM CDT...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 32 MILES NORTH OF CANDO...OR 48 MILES WEST OF LANGDON...
MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ROCKLAKE AROUND 810 PM CDT.
SARLES AROUND 825 PM CDT.
CALVIN AROUND 830 PM CDT.
CLYDE AROUND 835 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 9945 4901 9905 4899 9862 4874 9869
      4879 9950
TIME...MOT...LOC 0103Z 280DEG 34KT 4893 9932

HOPPES
Special weather statement, Jul 21, 8:51 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 PM CDT SUN JUL 21 2013

NDZ006-007-015-220230-
CAVALIER ND-RAMSEY ND-TOWNER ND-
851 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...NORTHERN
RAMSEY AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 930 PM CDT...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES EAST OF CANDO...OR 29 MILES NORTH OF DEVILS
LAKE...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
STARKWEATHER AROUND 900 PM CDT.
HAMPDEN AROUND 920 PM CDT.
DERRICK AROUND 925 PM CDT.
NEKOMA AND EDMORE AROUND 930 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4860 9832 4837 9832 4838 9918 4861 9918
TIME...MOT...LOC 0151Z 272DEG 34KT 4851 9904

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:03 PM CDTSpecial Weather StatementFGFTowner42 min
Jul 21, 8:51 PM CDTSpecial Weather StatementFGFRamsey39 min
Jul 21, 9:07 PM CDTTornado WarningFGFRamsey, Walsh38 min
Jul 21, 9:59 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Ramsey, Walsh61 min
Jul 21, 11:00 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill60 min
Jul 21, 11:54 PM CDTSevere Thunderstorm WarningFGFCass, Traill51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.